Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 8:12 PM CDT for Pawnee County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2023, 8:12 PM CDT (01:12 UTC)
- Expired
- May 9, 2023, 9:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 918 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2805 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
829
WUUS53 KDDC 100112
SVRDDC
KSC145-100200-
/O.NEW.KDDC.SV.W.0039.230510T0112Z-230510T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
812 PM CDT Tue May 9 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Pawnee County in south central Kansas...
* Until 900 PM CDT.
* At 812 PM CDT, a severe thunderstorm was located near Sanford,
moving east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Ash Valley and Frizell around 830 PM CDT.
Other locations in the path of this severe thunderstorm include
Larned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9941 3828 9940 3832 9903 3813 9903
TIME...MOT...LOC 0112Z 267DEG 18KT 3822 9931
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AJOHNSON3 follow-up statements
970
WWUS53 KDDC 100129
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
829 PM CDT Tue May 9 2023
KSC145-100200-
/O.CON.KDDC.SV.W.0039.000000T0000Z-230510T0200Z/
Pawnee KS-
829 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL PAWNEE COUNTY...
At 828 PM CDT, a severe thunderstorm was located near Frizell, moving
east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Larned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9932 3829 9935 3832 9903 3813 9903
TIME...MOT...LOC 0128Z 267DEG 18KT 3822 9920
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AJOHNSON304
WWUS53 KDDC 100136
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
836 PM CDT Tue May 9 2023
KSC145-100200-
/O.CON.KDDC.SV.W.0039.000000T0000Z-230510T0200Z/
Pawnee KS-
836 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN PAWNEE COUNTY...
At 836 PM CDT, a severe thunderstorm was located near Larned, moving
east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Larned, Ash Valley and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9923 3830 9929 3832 9903 3813 9903
TIME...MOT...LOC 0136Z 267DEG 18KT 3822 9915
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AJOHNSON835
WWUS53 KDDC 100149
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
849 PM CDT Tue May 9 2023
KSC145-100200-
/O.CON.KDDC.SV.W.0039.000000T0000Z-230510T0200Z/
Pawnee KS-
849 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN PAWNEE COUNTY...
At 849 PM CDT, a severe thunderstorm was located near Larned, moving
east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Larned and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 9923 3830 9919 3832 9903 3813 9903
TIME...MOT...LOC 0149Z 267DEG 18KT 3822 9907
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:47 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 9, 4:47 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 447 PM CDT Tue May 9 2023 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday night) Issued at 115 PM CDT Tue May 9 2023 The main concern in the short term is storm chances this evening along an outflow boundary from rain cooled air. This boundary is still sagging southward and should stall from Hodgeman County into Pratt County and set the stage for a few severe storms. Initiation is also possible along the dry line west of Dodge City. Large hail is possible with these storms. A deep upper level trough will approach the high plains Wednesday night. Thunderstorms will push into far western Kansas late Wednesday night into early Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 115 PM CDT Tue May 9 2023 As the upper low continues to move east, thunderstorms will continue to develop Thursday morning and these will likely be severe with large hail.Given the shear profile veering from southeast at the surface to southerly and even south- southeasterly at 500mb, any tornadoes would likely be moving northward instead of the traditional northeastward movement. In the afternoon, the upper level cold pool will be in place and overspread the moist layer, leading to another round of thunderstorms, some severe and possibly tornadic. The corridor most favored for severe storms in the early afternoon runs from Meade County northwestward to Kearny, Finney and Scott Counties. After Thursday, it appears a weak upper low is still advertised to move northward out of the tropics across the southern high plains, bringing widespread showers and thunderstorms. These should be mostly sub-severe to marginally severe given the lack of vertical shear in a tropical environment. How far north this precipitation gets is still in question as most of the models and their ensembles keep the heaviest rain to the south and west. But there is some potential for heavy rain across western Kansas Saturday night into Sunday. Temperatures will generally stay warm through the period; but if rain materializes during the day Sunday, then afternoon readings could be only be in the 60s to mid 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 447 PM CDT Tue May 9 2023 Radar imagery at 2140z depicted an intense supercell thunderstorm near Larned, an outflow boundary westward to near Scott City, and a dryline between DDC/GCK. Additional isolated convection is expected this evening on these boundaries, but coverage will be isolated, and as such kept the TAFs dry. Outside of convection, elevated southeast winds will continue through 12z Wed. Included LLWS in all TAFs after 06z Wed with a strong low level jet expected. Consensus of short term models suggests IFR stratus at HYS after 09z Wed, and this trend was accepted in the TAFs. VFR is expected to prevail elsewhere through Wednesday. 18z NAM and 12z ARW both indicate the next round of scattered convection near GCK/LBL after 21z Wed, and included VCTS/CB near the end of those TAF periods. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 85 59 83 / 20 20 30 50 GCK 60 86 58 80 / 10 50 40 30 EHA 59 85 55 83 / 10 60 60 10 LBL 61 87 57 84 / 10 40 40 20 HYS 60 82 59 78 / 40 20 40 70 P28 62 85 61 80 / 40 20 30 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, May 9, 1:33 AM CDT, 18 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 133 AM CDT Tue May 9 2023 KSZ030-031-043>046-061>066-074>081-084>090-101200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms will be possible this afternoon and evening. Severe thunderstorms, should they develop, will be possible. Very large hail (2 to 3 inches) and damaging winds are the main threats. There is also a very small but non zero threat for an isolated tornado. The best area for severe thunderstorms today and tonight should be mainly east of Highway 283. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will continue across southwest Kansas Wednesday and Thursday. A few of these thunderstorms may be severe. At this time it appears that the main threats are very large hail and damaging winds. A slightly more robust threat may exist Thursday with tornadoes possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Local storm report, May 9, 7:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 5 NNW LARNED 38.25N 99.13W
05/09/2023 E1.50 INCH PAWNEE KS PUBLIC
&&
JDFLocal storm report, May 9, 7:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL LEWIS 37.94N 99.26W
05/09/2023 E1.50 INCH EDWARDS KS PUBLIC
THIS REPORT WAS VIA SOCIAL MEDIA.
&&
LEELocal storm report, May 9, 8:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL PRATT 37.65N 98.73W
05/09/2023 E1.25 INCH PRATT KS PUBLIC
REPORTED BY SOCIAL MEDIA.
&&
MRLocal storm report, May 9, 8:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 5 SE PRATT 37.60N 98.67W
05/09/2023 E1.00 INCH PRATT KS PUBLIC
&&
JDFSpecial weather statement, May 9, 8:10 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Dodge City KS 810 PM CDT Tue May 9 2023 KSZ045-100145- Ness KS- 810 PM CDT Tue May 9 2023 ...A strong thunderstorm will impact portions of southeastern Ness County through 845 PM CDT... At 810 PM CDT, Doppler radar was tracking a strong thunderstorm near Bazine, moving east at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Bazine around 820 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3835 9983 3846 9986 3855 9959 3836 9959 TIME...MOT...LOC 0110Z 257DEG 20KT 3843 9976 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH AJOHNSON
Local storm report, May 9, 8:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL MACKSVILLE 37.96N 98.97W
05/09/2023 E1.00 INCH STAFFORD KS PUBLIC
ACCUMULATING HAIL. DIMES TO QUARTERS.
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 39 min |
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 52 min |
| May 9, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 65 min |
| May 9, 7:31 PM CDT | Special Weather Statement | DDC | Pawnee | 29 min |
| May 9, 7:36 PM CDT | Special Weather Statement | DDC | Ness | 24 min |
| May 9, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 36 min |
| May 9, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 24 min |
| May 9, 7:57 PM CDT | Flash Flood Warning | DDC | Ness, Pawnee, Rush | 2 hr |
| May 9, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 47 min |
| May 9, 8:10 PM CDT | Special Weather Statement | DDC | Ness | 35 min |
| May 9, 8:18 PM CDT | Special Weather Statement | DDC | Ness | 27 min |
| May 9, 8:39 PM CDT | Special Weather Statement | DDC | Ness | 36 min |
| May 9, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 48 min |
| May 9, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 17 min |
| May 9, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 39 min |
| May 9, 9:33 PM CDT | Special Weather Statement | DDC | Stafford | 27 min |
| May 9, 9:35 PM CDT | Special Weather Statement | DDC | Rush | 25 min |
| May 9, 10:05 PM CDT | Special Weather Statement | DDC | Stafford | 25 min |
| May 9, 10:57 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| May 10, 4:18 PM CDT | Special Weather Statement | DDC | Hamilton | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.